Arkansas, 2013

Heat in Arkansas, August 31, 2013

August 31, 2013 · NWS TSA · 1 event in 1 county or zone

Several hundred people were treated for heat-related issues before, during, and after the Arkansas Razorbacks football game in Fayetteville. A couple dozen of those people were transported to the hospital due to the pronounced nature of their symptoms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
450
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several hundred people were treated for heat-related issues before, during, and after the Arkansas Razorbacks football game in Fayetteville. A couple dozen of those people were transported to the hospital due to the pronounced nature of their symptoms. The temperature in Fayetteville climbed into the mid 90s during the afternoon. This heat combined with the humidity resulted in heat index values in the upper 90s. The Wet-bulb Globe Temperature, another indicator of heat stress, approached 90 during the afternoon. This index takes into account not only the temperature and humidity but also the wind speed, sun angle, and cloud cover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 9:58 AM CST, 2 minutes earlier.

Area forecast discussion, Aug 31, 9:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1058 AM CDT SAT AUG 31 2013

...UPDATE...

.DISCUSSION...
12Z REGIONAL SOUNDINGS SUPPORT TEMPS A FEW DEGREES WARMER THAN
YESTERDAY. THE DEGREE TO WHICH HIGHER DEWPOINTS CAN BE MAINTAINED
DESPITE DEEP MIXING WILL DETERMINE HOW HIGH HEAT INDEX VALUES WILL
CLIMB...AND THE CURRENT FORECAST WHICH FOLLOWS CLOSELY TO
PERSISTENCE IS A GOOD STARTING POINT. T/TD TRENDS SO FAR ARE
VERY CLOSE TO READINGS YESTERDAY AND THE UPDATED FORECAST WILL
SIMPLY INCORPORATE OBSERVED TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  102  79 102  72 /   0  10  30  30
FSM  101  75 103  74 /   0  10  20  40
MLC  102  75 103  73 /  10  10  10  40
BVO  101  71  98  69 /   0  10  20  20
FYV   98  72  98  70 /   0  10  30  40
BYV   97  73  95  71 /   0  10  30  30
MKO   99  73 101  73 /   0  10  20  40
MIO   97  72  97  70 /   0  10  30  30
F10  100  75 101  73 /   0  10  10  40
HHW  103  75 103  74 /   0   0  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 8 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ074.

AR...HEAT ADVISORY UNTIL 8 PM SATURDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
Hazardous weather outlook, Aug 31, 4:23 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
523 AM CDT SAT AUG 31 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
523 AM CDT SAT AUG 31 2013

...DANGEROUS HEAT EXPECTED TODAY AND SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...NORTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...LATE MORNING.

DISCUSSION...
TEMPERATURES CLIMBING TO AROUND 100 DEGREES TODAY COMBINED WITH
HIGH HUMIDITY WILL RESULT IN HEAT INDEX VALUES OF 105 TO 110
DEGREES ACROSS MUCH OF NORTHEASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS. A HEAT ADVISORY IS IN EFFECT FOR THOSE AREAS INTO THIS
EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT WILL PUSH INTO NORTHEASTERN OKLAHOMA ON SUNDAY
BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA WITH IT. HOT AND
HUMID CONDITIONS WILL PERSIST AHEAD OF THE FRONT. THESE
CONDITIONS WILL ALSO LIKELY SUPPORT THE DEVELOPMENT OF A FEW
SEVERE THUNDERSTORMS THAT PRODUCE DAMAGING WIND GUSTS. THE FRONT
AND ASSOCIATED THUNDERSTORM ACTIVITY WILL GRADUALLY PUSH SOUTHWARD
ACROSS SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS SUNDAY
NIGHT AND MONDAY. HIGH PRESSURE WILL BUILD INTO THE SOUTHERN
PLAINS BEHIND THE FRONT PROVIDING FAIR WEATHER ALONG WITH LESS
HUMID CONDITIONS AND TEMPERATURES THAT ARE MORE SEASONABLE FOR THE
REMAINDER OF THE WEEK.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Washington

When
August 31, 10:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Injuries
450 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475985.